Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS La Crosse, WI

June 21, 2016Chickasaw County, Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2016, 11:07 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2016, 11:07 PM CDT (04:07 UTC)
Expired
Jun 21, 2016, 11:45 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Chickasaw County, IA, Floyd County, IA

The radar

The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS53 KARX 220407
SVRARX
IAC037-067-220445-
/O.NEW.KARX.SV.W.0036.160622T0407Z-160622T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 PM CDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN IOWA...
  FLOYD COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 1145 PM CDT

* AT 1107 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  ROCKFORD...OR 12 MILES EAST OF MASON CITY...MOVING EAST AT 60 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MARBLE ROCK AROUND 1115 PM CDT. 
  CHARLES CITY AND FLOYD AROUND 1120 PM CDT. 
  NASHUA AROUND 1130 PM CDT. 
  IONIA AROUND 1135 PM CDT. 
  NEW HAMPTON AROUND 1140 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CHICKASAW...NORTH WASHINGTON...BASSETT...DOUGHERTY AND IDLEWILDE
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4321 9302 4309 9221 4291 9233 4291 9303
TIME...MOT...LOC 0407Z 283DEG 51KT 4308 9297 

HAIL...1.00IN
WIND...<50MPH
 
$$

ROGERS
2 follow-up statements
647 
WWUS53 KARX 220430
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CDT TUE JUN 21 2016

IAC037-067-220445-
/O.CON.KARX.SV.W.0036.000000T0000Z-160622T0445Z/
CHICKASAW IA-FLOYD IA-
1130 PM CDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN CHICKASAW AND FLOYD COUNTIES...

AT 1129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARBLE
ROCK... OR 7 MILES SOUTHWEST OF CHARLES CITY...MOVING EAST AT 60 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  NASHUA AROUND 1140 PM CDT. 
  IONIA AROUND 1145 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CHICKASAW...NORTH WASHINGTON...BASSETT...DOUGHERTY AND IDLEWILDE
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4321 9302 4309 9221 4291 9233 4291 9303
TIME...MOT...LOC 0429Z 289DEG 51KT 4298 9278 

HAIL...1.00IN
WIND...<50MPH
 
$$

ROGERS
918 
WWUS53 KARX 220442
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 PM CDT TUE JUN 21 2016

IAC037-067-220451-
/O.EXP.KARX.SV.W.0036.000000T0000Z-160622T0445Z/
CHICKASAW IA-FLOYD IA-
1142 PM CDT TUE JUN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHICKASAW AND
FLOYD COUNTIES WILL EXPIRE AT 1145 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

HOWEVER, HAIL TO THE SIZE OF NICKELS AND TORRENTIAL RAINFALL IS
STILL POSSIBLE WITH THIS STORM. 

LAT...LON 4321 9302 4309 9221 4291 9233 4291 9303
TIME...MOT...LOC 0440Z 283DEG 51KT 4298 9278 

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:26 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 7:26 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
726 PM CDT TUE JUN 21 2016

.UPDATE...
Issued at 726 PM CDT Tue Jun 21 2016

22.00Z analysis shows a sharp MUCAPE gradient from near Sioux
Falls, SD to Des Moines, IA and into central IL. A cluster of
elevated thunderstorms has developed along this gradient across
central IA and is moving southeastward around 35 mph. Last few
runs of the RAP/HRRR show a southward shift in the convective line
expected to develop later this evening and overnight along strong
low-mid level moisture/warm air advection out ahead of a
strengthening surface low across NE. While the HRRR places the
majority of stronger storms just south of the forecast area, the
RAP is slightly farther north across our southern most tier of
counties. With upwards of 1200 J/kg of 0-3 km MUCAPE possible and
ample shear, strong to severe thunderstorms are still possible
mainly across northeast IA into far southwest WI with the primary
threats being large hail and heavy rain. Highest POPs of 60-90
percent now contained mainly along and south of a line from Austin
to Richland Center with only chances farther north. With these POP
adjustments, Flash Flood Watch still looks good in its current
form given high PWATS and warm cloud depths.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 327 PM CDT Tue Jun 21 2016

At 3 PM, a strong warm front was located from central Nebraska
southeast into northwest and east-central Missouri. South of this
front, temperatures were in the 90s. There was a narrow ribbon of
surface dew points near 70 along the warm front. This was
resulting in surface-based CAPES south of the warm front in the 3
to 4 K/kg range.

As a short wave trough moves out of the Central Plains tonight and
Wednesday morning, the surface warm front will move north toward
the Interstate 80 corridor. Strong 800 to 500 mb frontogenesis
will extend northward across northern Iowa, southern Minnesota,
southwest Wisconsin, and northern Illinois. In addition, a
strengthening nocturnal jet will increase the moisture and
the instability along and south of Interstate 90 tonight. Precipitable
water values will climb into the 1.5 to 2 inch range and the warm
cloud layer depths will climb into 4 to 4.5 km range. This will
result in the potential for heavy rain. Considering the amount of
rains that fell across portions of northeast Iowa last
week...opted to issue a Flash Flood Watch for Chickasaw, Clayton,
Fayette, Floyd, Howard, and Mitchell counties. Rainfall areas in
these areas will likely be in the 1 to 2 inch range with a few areas
seeing around 3 inches. With the most unstable CAPES climbing into
the 1 to 2 K/kg range and the 1-6 km shear in the excess of
50 knots, expecting the potential for some scattered supercells to
develop across northeast Iowa, southeast Minnesota, and southwest
Wisconsin. This potential then spreads into west-central Wisconsin
on Wednesday morning. The main severe weather threat looks to be
large hail (considering the shear - maybe up to 2 inch in
diameter).

As far as a potential round of severe weather on Wednesday
afternoon, there are a lot of questions on where the surface warm
front will be located. At this time, it looks like the warm
front may struggle to get any further north of Interstate 80.
However there are some meso models that do have it moving as far
north as parts of northeast Iowa and southwest Wisconsin. If this
does occur, the 0-1 km shear and helicity would be sufficient for
the potential development of tornadoes. Even if it does move this
north, there is still a potential that it could become capped off.
Some meso models suggest that the afternoon redevelopment would
occur east of our area...so still lots of questions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 327 PM CDT Tue Jun 21 2016

From Wednesday night into Friday, high pressure will build across
the region. This high will produce dry weather and seasonable
temperatures.

From Friday night into the upcoming weekend, a short wave trough
will move east through the region. At this time, it looks like
this cold front will move through the region from Saturday night
and Sunday. The 0-1 km mean layer CAPES ahead of the cold front
climb into the 1 to 2K J/kg range. The 0-3 km shear would be
favorable for the potential of wind damage which would fit in with
the SPC Day 5 outlook.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Jun 21 2016

Primary challenge is thunderstorm timing/coverage at TAF airfields
through the period. Confidence is increasing based on latest
forecast guidance that majority of thunderstorms overnight will
remain south of KLSE and only approach KRST after 22.09Z. As a
result, removed predominant thunder at KLSE with only VCTS
mentioned 22.10Z and beyond. Will keep predominant thunder at KRST
from 22.10Z to 22.14Z, but if current trends continue, may be
able to remove it as well. While most convective activity late in
the period should remain south and east of TAF airfields, will
keep VCTS for much of Wednesday given lower confidence. Unless
thunderstorms move over TAF sites, VFR conditions will be the rule
with light south-southeast wind. Otherwise, thunderstorms could
produce a few hours of MVFR/IFR ceilings/visibility.

&&

.HYDROLOGY...(This evening through Wednesday Morning)
Issued at 402 PM CDT Tue Jun 21 2016

Strong moisture transport will develop across parts of northeast
Iowa late tonight and Wednesday morning.  This will result in the
precipitable water values climbing into the 1.5 to 2 inch range.
Rainfall totals from late tonight into Wednesday morning will be
likely be in the 1 to 2 inch range with a few locations seeing
around 3 inches of rain. This rain will result in the potential for
urban flooding and rapid rises on area rivers. Due to this a Flash
Flood watch was issued from 10 PM tonight through 10 AM Wednesday
morning.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...Flash Flood Watch through Wednesday morning for IAZ008-009-018-
     019-029-030.

&&

UPDATE...ROGERS
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...ROGERS
HYDROLOGY...BOYNE
Hazardous weather outlook, Jun 21, 8:11 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT TUE JUN 21 2016

IAZ010-011-MNZ079-086>088-094>096-WIZ041-053>055-061-230115-
WINNESHIEK-ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-
HOUSTON-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
811 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD INTO NORTHEAST IOWA...SOUTHEAST
MINNESOTA AND SOUTHWEST WISCONSIN AFTER MIDNIGHT. THESE STORMS
MAY SHIFT EAST INTO FAR WESTERN WISCONSIN BY SUNRISE. THERE IS A
RISK FOR STRONG TO SEVERE STORMS DURING THIS PERIOD...MAINLY ALONG
AND SOUTH OF A LINE FROM AUSTIN MINNESOTA TO RICHLAND CENTER
WISCONSIN. THE PRIMARY THREATS WOULD BE LARGE HAIL AND HEAVY
RAINFALL. WIDESPREAD FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING...WITH A FEW
STRONG TO POTENTIALLY SEVERE STORMS. THE MAIN THREATS REMAIN
LARGE HAIL AND HEAVY RAINFALL.

THUNDERSTORMS COULD DEVELOP AGAIN LATER WEDNESDAY AFTERNOON...
MAINLY ACROSS EXTREME NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. IF
THESE STORMS DEVELOP...STRONG TO SEVERE STORMS WILL BE POSSIBLE
WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES BEING
THE MAIN THREATS. THE MAIN TIME WINDOW WOULD BE 3 TO 6 PM...BEFORE
STORMS MOVE EAST.

THERE ARE ADDITIONAL THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION OVERNIGHT IS UNLIKELY...BUT ANY HAIL REPORTS
WOULD BE VERY APPRECIATED. SHOULD STORMS DEVELOP LATER WEDNESDAY
AFTERNOON...ISOLATED ACTIVATION IS POSSIBLE IN SOUTHWEST
WISCONSIN.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ032>034-042>044-230115-
BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
811 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 4 AM. THE PRIMARY THREATS WILL BE
LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE ON WEDNESDAY...WITH A GREATER
THREAT FOR STORMS WEDNESDAY NIGHT. A FEW COULD BE STRONG WITH
SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.

THERE ARE ADDITIONAL THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-019-029-030-230115-
MITCHELL-HOWARD-FLOYD-CHICKASAW-FAYETTE-CLAYTON-
811 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD INTO NORTHEAST IOWA AROUND OR AFTER
MIDNIGHT. THERE IS A RISK FOR STRONG TO SEVERE STORMS DURING THIS
PERIOD. THE PRIMARY THREATS WOULD BE LARGE HAIL AND HEAVY RAINFALL.
A FLASH FLOOD WATCH IS IN EFFECT FROM 10 PM THROUGH WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING...WITH A FEW
STRONG TO POTENTIALLY SEVERE STORMS. THE MAIN THREATS REMAIN
LARGE HAIL AND HEAVY RAINFALL.

THERE ARE ADDITIONAL THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION OVERNIGHT IS UNLIKELY...BUT ANY HAIL REPORTS
WOULD BE VERY APPRECIATED. SHOULD STORMS DEVELOP LATER WEDNESDAY
AFTERNOON...ISOLATED ACTIVATION IS POSSIBLE IN IN FAR NORTHEAST
IOWA.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-230115-
TAYLOR-CLARK-
811 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE ON WEDNESDAY...WITH A GREATER
THREAT FOR STORMS WEDNESDAY NIGHT. A FEW COULD BE STRONG WITH
SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.

THERE ARE ADDITIONAL THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ROGERS

In the hours before

Special weather statement, Jun 21, 11:01 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 PM CDT TUE JUN 21 2016

IAZ018-019-220500-
CHICKASAW-FLOYD-
1101 PM CDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHICKASAW AND FLOYD
COUNTIES...

AT 1059 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED NEAR
ROCKFORD...OR 14 MILES SOUTHEAST OF MASON CITY...MOVING SOUTHEAST AT
50 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHARLES CITY...NASHUA...NORA SPRINGS...FREDERICKSBURG...ROCKFORD...
RUDD...FLOYD...MARBLE ROCK...IONIA...CHICKASAW...AND BASSETT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4321 9302 4321 9296 4297 9208 4291 9209
      4291 9302
TIME...MOT...LOC 0359Z 298DEG 53KT 4302 9297

ROGERS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:01 PM CDTSpecial Weather StatementARXFloyd59 min
Jun 22, 12:17 AM CDTFlash Flood WarningARXFloyd4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.